Minnesota, 2012

Damaging Wind in Minnesota, May 22, 2012

May 22, 2012 · NWS FGF · 1 event in 1 county or zone

A cold front pushed east across North Dakota late in the evening of the 22nd. As of 9 pm CST, the cold front had moved into central North Dakota with another stationary boundary extending from the Turtle Mountains to the U.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front pushed east across North Dakota late in the evening of the 22nd. As of 9 pm CST, the cold front had moved into central North Dakota with another stationary boundary extending from the Turtle Mountains to the U. S. Highway 2 corridor in Minnesota. As the low level jet intensified in the evening, a cluster of thunderstorms moved into south central and southeast North Dakota. This cluster of storms moved north-northeast through the late evening and produced several severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 22, 8:42 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, May 22, 8:42 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
942 PM CDT TUE MAY 22 2012

.DISCUSSION...
THINGS TRYING TO COME TOGETHER...BUT NOT AS WIDESPREAD AS EARLIER
THOUGHT. CLUSTER OF STORMS PRODUCED SOME TORNADOES IN FAR NW ND
INTO SE SASK EARLIER IN THE EVE AND THESE STORMS ARE NOW IN
MANTIOBA. A CLUSTER OF STORMS EAST OF MOBRIDGE HAVE MOVED
NORTHEAST AND EXPANDED TO JAMESTOWN-VALLEY CITY. BUT OVERALL
TRENDS HAVE BEEN WEAKENING A BIT IN THE LAST HALF HOUR. MESO
ANALSYSIS SHOWS STILL STRONG CONVECTIVE INHIBITION AS SFC LOW
LEVEL MOISTURE TO 850 MB IS QUITE LOW. 50-60 KT 850 MB JET WILL
FORM THRU 06Z FROM CNTRL SD INTO NW MN AND THIS MAY WELL AID THE
CURRENT CONVECTION BUT BECOME MORE ELEVATED IN NATURE. UNSURE HOW
SEVERE CONVECTION WILL BE PAST 06Z.... BUT UNTIL THEN SOME THREAT
FOR HAILERS AND GUSTY WINDS FROM JAMESTOWN STORMS AS THEY MOVE
NORTHEAST AND EAST. SFC MAP SHOWS SFC LOW IN THE BOTTINEAU AREA
WITH A FRONT SOUTH THRU MCHENRY COUNTY ND THEN TO JUST WEST OF
JAMESTOWN. OVERALL CHANGES TO GRIDDS WILL BE MINOR.

&&

.PREV DISCUSSION... /ISSUED 238 PM CDT TUE MAY 22 2012/

SHORT TERM...
MAIN FORECAST CHALLENGE WILL BE SEVERE WEATHER THREAT TONIGHT
FOLLOWED BY NEARLY CONSTANT LIGHT PCPN CHANCES THRU FRI. WILL USE
A MODEL BLEND TODAY FOR THE SHORT TERM FORECAST.

TONIGHT...TEMPS HAVE TAKEN A LONG TIME TO RISE ONCE AGAIN TODAY.
HOWEVER AT 2 PM KFAR HAD RISEN TO 88F AND KBWP TO 86F. STILL
REMAINS COOLER IN THE NORTHWEST FA WITH SEVERAL STATIONS ALONG THE
CANADIAN BORDER STILL REPORTING MID 60S. SFC LOW PRESSURE STILL
OVER THE WESTERN DAKOTAS WITH THE WARM FRONT EXTENDING UP INTO
NORTHEAST ND. SFC TEMPS HAVE BEEN HELD DOWN A LITTLE BY THE MID
AND HIGH LEVEL CLOUDS STREAMING EAST AHEAD OF THE LOW. HOWEVER
THERE ARE A FEW METAR SITES REPORTING 60F DEW POINTS FROM KBIS TO
KMBG TO KPIR. MUCH MORE BROAD SWATH OF MID 50S ON EITHER SIDE OF
THIS 60F DEW POINT LINE. SPC MESO PAGE SHOWS GOOD CAP ESTABLISHED
OVER THE CENTRAL DAKOTAS WITH A FAIR AMOUNT OF CIN. PROBABLY
LOOKING AT THE UPPER JET NOSING INTO THE WESTERN DAKOTAS TO HELP
INITIATE STORMS LATE THIS AFTERNOON AND HELP KICK THE SFC LOW AND
COLD FRONT TO THE EAST. THEREFORE HAVE LEFT THE TONIGHT FORECAST
BROKEN UP IN 3 HOURLY SEGMENTS KEEPING THE BEST CHANCE FOR SEVERE
IN THE KDVL REGION FROM 00-03Z AND SLIDING TOWARD THE RED RIVER
VALLEY FROM 03-06Z. BEST CHANCES SHOULD TRANSITION INTO THE MN FA
ALONG AND EAST OF THE VALLEY POST 06Z. SPC HAS THE AREA IN A
SLIGHT RISK MENTIONING LARGE HAIL AND DAMAGING WINDS EVEN A VERY
LOW TORNADO RISK NEAR THE SFC BOUNDARIES. MODELS SHOW THE LOW
LEVEL JET CRANKING UP TO AROUND 60KTS AFTER DARK HELPING TO
SUSTAIN CONVECTION OVERNIGHT. SPC MENTIONS THE POSSIBILITY OF AN
MCS FORMING WITH BOWING SEGMENTS POSSIBLE. LOOKS TO BE AN ACTIVE
NIGHT.

WED-FRI...NOT SURE HOW FAST CONVECTION WILL MOVE EAST ON WED
MORNING BUT THERE COULD STILL BE SOME LINGERING STORMS IN THE FAR
EAST. WESTERN AREAS MAY SEE SOME SUN ON WED WITH MORE CLOUDS TO
THE EAST. GET STUCK IN SOUTHWEST FLOW FOR MOST OF THU INTO THU
NIGHT WITH SEVERAL WAVES RIDING UP GENERATING PCPN JUST TO OUR
EAST. NOT LOOKING LIKE A REALLY GOOD FOCUS IN OUR FA FOR PCPN BUT
GENERALLY BROAD WEAKER FORCING. PRETTY MUCH HAVE LOW PCPN CHANCES
EACH DAY WHICH HAS BEEN FORECAST CONTINUITY NOW FOR SEVERAL DAYS.
STUCK IN A CLOUDY AND SOMEWHAT WET AND COOL PATTERN.

LONG TERM (SAT-TUE)...
MAIN MODEL DIFFERENCES INVOLVE TRACK OF UPPER LEVEL LOW EJECTING
FROM WEST COAST TROUGH THROUGH THE PERIOD. GFS HAS THE MORE EASTWARD
PROGRESSIVE TRACK WHILE ECMWF LIFTS UPPER LOW NORTHWARD THROUGH MT.
EITHER SOLUTION WILL RESULT IN POTENTIALLY ACTIVE PATTERN THROUGH
THE WEEKEND AS SURFACE LOW PRESSURE LIFTS THROUGH THE REGION.
CLOUDS/PCPN WILL GOVERN TEMPERATURES WITH SUNDAY THE POTENTIALLY
WARMEST DAY.

AVIATION...
VFR CONDITIONS TONIGHT. POSSIBLE TSRA IN DVL BASIN 00-03Z TIME FRAME
WITH CONVECTION REACHING VALLEY TOWARDS 06Z. COULD SEE MVFR
CIGS/VSBY WITH STRONGER STORMS. STRONG WINDS AND LARGE HAIL POSSIBLE
FROM VALLEY WEST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/GODON
Hazardous weather outlook, May 22, 5:49 AM CST, 16 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
649 AM CDT TUE MAY 22 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
649 AM CDT TUE MAY 22 2012

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING
AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL NORTH DAKOTA
AFTER 3 PM...THEN SPREAD INTO EASTERN NORTH DAKOTA THIS
EVENING...THEN INTO MINNESOTA AFTER MIDNIGHT. SOME STORMS MAY
CONTAIN LARGE HAIL AND DAMAGING WINDS FROM 6 PM THROUGH 6 AM AS
STORMS MOVE FROM WEST TO EAST. IN ADDITION...LOCALLY HEAVY RAINFALL
WILL OCCUR NEAR ANY THUNDERSTORMS THAT DEVELOP CONTINUALLY OVER
ONE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK

In the hours before

Special weather statement, May 22, 8:41 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
941 PM CDT TUE MAY 22 2012

NDZ026-028-029-038-230315-
BARNES ND-GRIGGS ND-NELSON ND-STEELE ND-
941 PM CDT TUE MAY 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STEELE...EXTREME
SOUTHWESTERN NELSON...GRIGGS AND EXTREME NORTHWESTERN BARNES COUNTIES
UNTIL 1015 PM CDT...

AT 939 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 11 MILES SOUTHWEST OF COOPERSTOWN...OR 33 MILES
NORTHWEST OF VALLEY CITY...MOVING TO THE NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
COOPERSTOWN...MOSE AND BINFORD AROUND 950 PM CDT.
RED WILLOW LAKE AND JESSIE AROUND 955 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

VG
Special weather statement, May 22, 8:45 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
945 PM CDT TUE MAY 22 2012

NDZ038-230315-
BARNES ND-
945 PM CDT TUE MAY 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR BARNES COUNTY UNTIL 1015 PM
CDT...

AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 22 MILES SOUTHEAST OF JAMESTOWN...MOVING TO THE
NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
LITCHVILLE AROUND 950 PM CDT.
HASTINGS AROUND 955 PM CDT.
SANBORN AROUND 1005 PM CDT.
VALLEY CITY...BALD HILL DAM AND ROGERS AROUND 1015 PM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 277 AROUND 1000 PM CDT...AND MILE MARKER 298 AROUND 1015 PM
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

VG
Special weather statement, May 22, 9:28 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1028 PM CDT TUE MAY 22 2012

NDZ038-039-049-230400-
BARNES ND-CASS ND-RANSOM ND-
1028 PM CDT TUE MAY 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RANSOM...SOUTHWESTERN
CASS AND SOUTHEASTERN BARNES COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL
1100 PM CDT...

AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM NEAR LISBON...OR 38 MILES SOUTHEAST OF VALLEY CITY...
MOVING TO THE NORTH AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
ANSELM AROUND 1035 PM CDT.
ENDERLIN AND SHELDON AROUND 1040 PM CDT.
LUCCA AROUND 1045 PM CDT.
ALICE AROUND 1055 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

VG
Special weather statement, May 22, 9:53 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1053 PM CDT TUE MAY 22 2012

NDZ028-038-230415-
BARNES ND-GRIGGS ND-
1053 PM CDT TUE MAY 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRIGGS AND NORTHWESTERN
BARNES COUNTIES UNTIL 1115 PM CDT...

AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 16 MILES EAST OF JAMESTOWN.  THE STORM WAS MOVING TO
THE NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
URBANA...SANBORN AND ROGERS AROUND 1115 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

VG

The radar

The Fargo/Grand Forks radar (KMVX), 75 km away, was scanning. The volume nearest the first event began at 04:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
May 22, 10:20 PM CST
Where
Polk County, 6.29 mi N of Northland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
48.170, -97.000

Numerous three to four inch diameter tree limbs were blown down in a yard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372933.